Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 23, NWS New Orleans, LA

June 24, 2020Tangipahoa Parish, Washington Parish, Louisiana; Pike County, Walthall County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jun 24, 2020, 5:29 AM CDT for Tangipahoa Parish, Washington Parish, Louisiana; Pike County, Walthall County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 5:29 AM CDT (10:29 UTC)
Expired
Jun 24, 2020, 6:00 AM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Tangipahoa Parish, LA, Washington Parish, LA, Pike County, MS, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-215 m²/s²
0-3 km storm-relative helicity
-167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WFUS54 KLIX 241029
TORLIX
LAC105-117-MSC113-147-241100-
/O.NEW.KLIX.TO.W.0023.200624T1029Z-200624T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
529 AM CDT Wed Jun 24 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  North central Tangipahoa Parish in southeastern Louisiana...
  Northwestern Washington Parish in southeastern Louisiana...
  Southwestern Walthall County in southern Mississippi...
  Southern Pike County in southern Mississippi...

* Until 600 AM CDT.
    
* At 529 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Osyka, or 16 miles northeast of Greensburg, moving
  northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Tangipahoa and northwestern Washington Parishes,
  southwestern Walthall and southern Pike Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.

&&

LAT...LON 3103 9013 3091 9048 3100 9055 3102 9055
      3125 9031
TIME...MOT...LOC 1029Z 234DEG 18KT 3100 9046 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

PG
1 follow-up statement
708 
WWUS54 KLIX 241043
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
543 AM CDT Wed Jun 24 2020

LAC105-117-241053-
/O.CAN.KLIX.TO.W.0023.000000T0000Z-200624T1100Z/
Tangipahoa LA-Washington LA-
543 AM CDT Wed Jun 24 2020

...THE TORNADO WARNING FOR NORTH CENTRAL TANGIPAHOA AND NORTHWESTERN
WASHINGTON PARISHES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3103 9013 3100 9023 3100 9054 3102 9055
      3125 9031
TIME...MOT...LOC 1043Z 228DEG 19KT 3105 9040 

$$

MSC113-147-241100-
/O.CON.KLIX.TO.W.0023.000000T0000Z-200624T1100Z/
Walthall MS-Pike MS-
543 AM CDT Wed Jun 24 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHWESTERN WALTHALL AND SOUTHERN PIKE COUNTIES...
    
At 543 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Osyka, or 14 miles south of Mccomb, moving northeast
at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Osyka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3103 9013 3100 9023 3100 9054 3102 9055
      3125 9031
TIME...MOT...LOC 1043Z 228DEG 19KT 3105 9040 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

PG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 4:04 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 24, 4:04 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
404 AM CDT Wed Jun 24 2020

.SHORT TERM...
Deep tropical moisture, with PW values north of 2", continues to
stream over the area this morning. And this does not look to stop
through at least Thu. Taking a look at vectors, mass fields and the
hodo, there is very good evidence that the environment is very
supportive of training thunderstorms starting now thourgh roughly
11am today. Afterwards, these paramaters fall out of favor for this
scenario and all activity becomes more progressive and transitory.

A weak sfc low will set up today near the Houston area. Upper level
disturbances will be connected with sfc variables provided by the
weakness the sfc gives to keep sh/ts moving through the area into at
least Thu. The sfc low will pull out Thu bringing rain chances a bit
lower but definitely not shutting down the water works. Activity may
simply take a bit longer to get started with daytime heating. Some
of the stronger thunderstorms could cause some damaging straight
line winds. As normal during tropical environments, waterspouts and
a weak tornado will remain a possibility. But the main thing to look
for is the potential for flooding rainfall. This is still expected
to be localized and the most prominant thing would be streets and
low lying areas that normally flood during heavy rainfall.

Eventhough, each day will bring a chance of rain into next week. The
activity may take longer to get started and allow a few areas to dry
out each day. A slow progression to lower precip chances will occur
into mid next week.

&&

.AVIATION...
Some sites are expected to have prevailing showers and tempo TS
starting again during the pre 12z hour. All sites will eventually
have these conditions at some point during the morning. This should
be ongoing through the day once again. This activity will bring at
least IFR conditions with a few LIFR possible as +TSRA move
overhead. Outside the sh/ts VFR will be noted at each terminal but
should not last long as the majority of the day will be -SHRA and
TSRA at most terminals. A lull in activity once again overnight only
to give way to more of these same conditions for Thu.

&&

.MARINE...
Onshore wind speeds will continue to fluctuate between around 10kt
during the day and 15kt during the night. Nocturnal sh/ts numbers
will continue to be high each night for the next few nights. Winds
and seas will be higher in and around this activity. The evironment
will remain conducive for waterspouts as well and some of these
could be found in the nearshore waters and lakes mainly during the
morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  72  84  73 / 100  60  80  10
BTR  83  72  83  74 / 100  50  70  10
ASD  87  72  87  74 / 100  40  60  10
MSY  86  76  87  78 / 100  40  60  10
GPT  85  75  86  77 /  90  30  50  10
PQL  88  73  88  74 /  80  30  50  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:54 AM CDTTornado WarningLIXEast Baton Rouge, Livingston20 min
Jun 24, 5:37 AM CDTTornado WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena23 min
Jun 24, 5:46 AM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa29 min
Jun 24, 6:08 AM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa37 min
Jun 24, 6:12 AM CDTTornado WarningLIXSaint Helena, Tangipahoa, Washington33 min
Jun 24, 6:40 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa, Washington35 min
Jun 24, 7:12 AM CDTTornado WarningLIXWashington33 min
Jun 24, 7:54 AM CDTSpecial Weather StatementLIXSaint Charles51 min
Jun 24, 8:06 AM CDTSevere Thunderstorm WarningLIXWashington24 min
Jun 24, 8:29 AM CDTSpecial Weather StatementLIXTerrebonne31 min
Jun 24, 8:42 AM CDTSpecial Weather StatementLIXOrleans33 min
Jun 24, 8:44 AM CDTSpecial Marine WarningLIX31 min
Jun 24, 8:50 AM CDTSpecial Marine WarningLIX25 min
Jun 24, 8:58 AM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard, Saint Tammany32 min
Jun 24, 9:16 AM CDTSpecial Weather StatementLIXAssumption, Lafourche, Saint Charles, Saint James44 min
Jun 24, 9:24 AM CDTSpecial Marine WarningLIX66 min
Jun 24, 10:08 AM CDTFlash Flood WarningLIXLafourche, Terrebonne3 hr
Jun 24, 10:18 AM CDTSpecial Marine WarningLIX42 min
Jun 24, 10:24 AM CDTFlash Flood WarningLIXJefferson, Orleans3 hr
Jun 24, 10:24 AM CDTSpecial Weather StatementLIXOrleans36 min
Jun 24, 10:50 AM CDTTornado WarningLIXJefferson, Plaquemines, Saint Bernard25 min
Jun 24, 11:09 AM CDTSpecial Marine WarningLIX66 min
Jun 24, 11:10 AM CDTAreal Flood WarningLIXSaint Charles2 hr
Jun 24, 12:09 PM CDTSpecial Marine WarningLIX66 min
Jun 24, 12:41 PM CDTAreal Flood WarningLIXEast Baton Rouge, Livingston3 hr
Jun 24, 1:03 PM CDTFlash Flood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more29 hr
Jun 24, 2:48 PM CDTSpecial Weather StatementLIXEast Baton Rouge57 min
Jun 24, 2:51 PM CDTSpecial Weather StatementLIXTerrebonne54 min
Jun 24, 2:54 PM CDTSpecial Weather StatementLIXEast Baton Rouge66 min
Jun 24, 3:00 PM CDTTornado WarningLIXAscension, East Baton Rouge, Iberville, West Baton Rouge30 min
Jun 24, 3:38 PM CDTSevere Thunderstorm WarningLIXTerrebonne41 min
Jun 24, 4:35 PM CDTFlash Flood Warning EmergencyConsiderable damage threatLIXAssumption, Lafourche, Terrebonne3 hr
Jun 24, 5:18 PM CDTSpecial Marine WarningLIX57 min
Jun 24, 5:51 PM CDTSpecial Weather StatementLIXJefferson54 min
Jun 24, 5:55 PM CDTTornado WarningLIXLafourche20 min
Jun 24, 6:09 PM CDTSpecial Marine WarningLIX51 min
Jun 24, 6:15 PM CDTSpecial Marine WarningLIX60 min
Jun 24, 5:57 AM CDTTornado WarningLIXPike, Walthall33 min
Jun 24, 6:25 AM CDTTornado WarningLIXWalthall35 min
Jun 24, 6:44 AM CDTTornado WarningLIXPike, Walthall31 min
Jun 24, 7:09 AM CDTTornado WarningLIXWalthall36 min
Jun 24, 7:56 AM CDTSpecial Weather StatementLIXPearl River49 min
Jun 24, 8:38 AM CDTTornado WarningLIXPearl River37 min
Jun 24, 12:06 PM CDTSpecial Weather StatementLIXHarrison54 min
Jun 24, 12:36 PM CDTSpecial Weather StatementLIXJackson54 min
Jun 24, 12:53 PM CDTTornado WarningLIXJackson37 min
Jun 24, 1:00 PM CDTTornado WarningLIXJackson30 min

Nearby

Tornado Warnings in Louisiana, 2020Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.